Hail, Taylor
- When
- May 1, 7:22 PM CST
- Where
- Taylor County, 1.81 mi SW of Lawn
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.110, -99.770
The public reported quarter to half-dollar size hail.
A dryline was located well west of our area during the morning of May 1st. Low level southerly flow transported gulf moisture north across west central Texas during the day along with increasing instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A dryline was located well west of our area during the morning of May 1st. Low level southerly flow transported gulf moisture north across west central Texas during the day along with increasing instability. The combination of these ingredients help thunderstorms develop during the evening across the Big Country and Heartland. A few storms became severe and produced golf ball to baseball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 1, 4:31 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 531 PM CDT Sun May 1 2022 ...New AVIATION... .SHORT TERM... (This evening through Monday) Issued at 306 PM CDT Sun May 1 2022 Main concern will be severe thunderstorms with the possibility of very large hail this evening. A warm front moving northward across the Concho Valley has increased low level moisture across the area. Light rain showers continue across the hill country and Edwards Plateau. The main line of storms is beginning to develop across the western Permian Basin and far west Texas, with a Tornado Watch in effect for the western counties. Expect this line to increase in intensity and coverage this afternoon and reach the western counties this evening, around 7 pm or later. Storms should continue overnight as a QLCS/squall line with large hail and damaging winds as the main threats. Cannot rule out a few tornadoes,as well. Storms should continue in the eastern counties early tomorrow morning....moving east out of the area by afternoon. && .LONG TERM... (Monday night through next Saturday) Issued at 329 PM CDT Sun May 1 2022 By Monday evening, any storms that develop Monday afternoon in our southeastern counties are expected to be east of our area, so will keep a dry forecast going Monday night. A cold front will follow the precipitation chances, and move south to near a Sterling City to Brownwood line. Highs will be in the mid 70s to lower 80s north of the front, and in the mid 80s to potentially mid 90s south of the front. There may be a few showers or thunderstorms along or south of the front during the afternoon or evening. Wednesday still appears to be the next potentially active day with severe weather possible. An upper level low will move out of the northern/central Rockies, with a trailing shortwave trough moving over our area during the afternoon/evening. A dryline is expected to set up just west of our area that should provide a focus for afternoon/evening thunderstorms to develop off of, then move east, similar to tonight's situation. Large hail, and damaging wind gusts would be the main concerns, but isolated tornadoes cannot be ruled out either. Late Wednesday night into Thursday morning, a cold front will move through which could provide a secondary chance for showers and thunderstorms, so have kept the Chance PoPs going for much of the area through Thursday. Dry weather, with a pronounced warm-up is expected from Friday into next weekend. Temperatures will approach 100 degrees on Saturday and Sunday. && .AVIATION... (00Z TAFS) Issued at 521 PM CDT Sun May 1 2022 Currently seeing VFR conditions across the terminals. Scattered showers and thunderstorms will be possible later this evening, some possibly severe. Will include TEMPO groups across the terminals this evening, with the best timing for convection between 02Z and 05Z. Will amend as necessary through the evening hours. Overnight, expect another round of stratus to develop after 09Z and persist through the morning hours, before scattering out to VFR. Gusty southwest winds will develop after 15Z and continue through the afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... Abilene 64 90 56 81 / 60 20 0 10 San Angelo 65 92 63 90 / 70 20 0 10 Junction 65 85 65 91 / 60 30 0 20 Brownwood 66 86 63 82 / 60 30 10 20 Sweetwater 64 93 55 83 / 60 10 0 0 Ozona 66 89 64 90 / 60 10 0 10 Brady 66 85 66 88 / 60 30 0 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...08 LONG TERM....20 AVIATION...24
Hazardous Weather Outlook National Weather Service San Angelo TX 642 AM CDT Sun May 1 2022 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-021145- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 642 AM CDT Sun May 1 2022 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight There is an enhanced risk for severe thunderstorms for this afternoon and into the overnight hours generally north and west of an Ozona to San Angelo to Albany line with a slight risk for severe storms covering the rest of the area. As the warm front lifts north, scattered severe storms may develop this afternoon where all hazards will be possible but the primary hazard will be large to very large (2+ inch) hail. A second area of storms will develop off of a dryline in West Texas and move into the West Central Texas area by this evening. Again all hazards will be possible with the threat of large hail and damaging winds acting as the primary hazards with this batch. Some heavy rainfall with this second area of storms may also cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of severe storms will be possible Wednesday into Thursday .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening.
Special Weather Statement
National Weather Service San Angelo TX
736 PM CDT Sun May 1 2022
TXZ065-066-072-020100-
Runnels TX-Tom Green TX-Coke TX-
736 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of southeastern Coke,
northeastern Tom Green and southwestern Runnels Counties through 800
PM CDT...
At 735 PM CDT, Doppler radar was tracking a strong thunderstorm over
O.c. Fisher Reservoir, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Angelo, Miles, Orient, San Angelo State Park, O.c. Fisher
Reservoir, Lake Nasworthy, Harriet, Tennyson, Grape Creek and
Goodfellow Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.
&&
LAT...LON 3151 10065 3180 10034 3158 10009 3158 10011
3156 10011 3136 10053
TIME...MOT...LOC 0035Z 235DEG 21KT 3148 10052
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JWSpecial Weather Statement
National Weather Service San Angelo TX
755 PM CDT Sun May 1 2022
TXZ049-020145-
Fisher TX-
755 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of western Fisher
County through 845 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Inadale, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roby, Hobbs, Longworth, Gannon, Busby, Capitola and Us-
180 Near The Fisher-Scurry County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.
&&
LAT...LON 3291 10030 3252 10026 3253 10066 3276 10066
3277 10065
TIME...MOT...LOC 0055Z 265DEG 30KT 3264 10062
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JWThe Dyess AFB radar (KDYX), 68 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
8 hail. Local standard time, as filed.
The public reported quarter to half-dollar size hail.
The public reported lots of quarter size hail with some golf ball size hail.
The public reported golf ball size hail 6 miles south of Santa Anna.
The public reported baseball size hail in Brookesmith. Also, a broken windshield and siding damage. Also, a picture of the baseball size hail was sent over social media. The time was estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030088, 1030089, 1030090, 1030092, 1030093, 1030094, 1030095, 1030096.